Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Testosterone-related acne on head and neck...
Nov 5, 2012

Dear Nelson! I have been on Androgel for fatigue for several years. It helps some and I would like to remain on it. I am 45 years old and it gives me bad acne.

Sometimes I take a brief break from the gel, and my acne clears up. As soon as I go back on it, I get nasty acne (almost cystic) on my head, neck and back. My facial skin is never affected. Since I can't see back there, I am very selfconcious about the acne. I would rather not take an oral medication for it. I have tried EVERYTHING, from sulfur acne treatment, benzyl-peroxide, salacylic acid creams, alcohol-based cleansing pads and extreme exfoliation. Nothing helps for long.

I still sleep about 12 hours a day and would like to try the stronger gel, but I hesitate to exacerbate the acne!

Other than the above, I am in excellent health! Please help!

Sam W

Response from Mr. Vergel

Sam

Sometimes what we think is acne isn't. Some HIV+ men on testosterone replacement therapy (TRT) develop red bumps on their skin when on the hormone. Some doctors have found out that it is folliculitis. It is sometimes treated successfully with UV light and tetracycline, doxycycline, or minocycline. You need to see a dermatologist who can accurately diagnose this problem, so do not assume it is just acne.

Anecdotally, supplementing with 50 mg of zinc per day may block some of the dehydrotestosterone (DHT- a metabolite of testosterone) effect on hair follicles and sweat glands that tend to get plugged up with sebum created by the higher DHT. Nizoral (ketoconazole) shampoo used as a body wash has also been popular in the HIV+ male community using TRT.

I suggest you get a referral to an HIV savvy dermatologist before you decide never to use a testosterone product again.

Nelson



Previous
Quitting trizivir
Next
negative partner

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement